Indiana, 2016

Flooding and Hail in Indiana, October 19, 2016

October 19, 2016 · NWS IND · 10 events in 6 counties and zones

A band of afternoon showers and thunderstorms developed over southeast Illinois and southwest Indiana during the afternoon of October the 19th. One of the storms intensified as it approached the Illinois-Indiana border, producing large hail and damaging winds as it moved into and though portions of southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of afternoon showers and thunderstorms developed over southeast Illinois and southwest Indiana during the afternoon of October the 19th. One of the storms intensified as it approached the Illinois-Indiana border, producing large hail and damaging winds as it moved into and though portions of southern Indiana. Some flooding was also noted as this band of showers and storms moved across central and southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 19, 2:00 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 19, 2:00 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 PM EDT Wed Oct 19 2016

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 150 PM EDT Wed Oct 19 2016

Low pressure and an associated cold front will remain near Indiana
into Thursday, then be pushed away by high pressure coming from the
west. The high pressure in turn should move off to the east Sunday,
being followed by a relatively weak cold front. A second high
pressure system from the west will control Hoosier weather Monday
into midweek.

&&

.NEAR TERM (Tonight)...

Issued at 150 PM EDT Wed Oct 19 2016

There is excellent model agreement. We can be very confident
precipitation will spread across area. The strong agreement also
supports the consensus temperature forecast.

Cross sections show very unstable equivalent potential vorticity
aligned with moderate frontogenesis and Q-vector convergence. With
these working in tandem, upward motion could be quite strong.
Showers and thunderstorms are the best forecast even though the
location of the surface front to the south suggests stratiform rain.

Given the likelihood of convection and very high precipitable

&&

.SHORT TERM (Thursday and Thursday night)...

Issued at 150 PM EDT Wed Oct 19 2016

Previous solutions varied, but the models are now in agreement
precipitation will mostly end by late tomorrow, with a slight chance
in the east in the evening. Clouds will probably persist most of
Thursday night in cold flow over the lakes.

With colder air moving in and most unstable CAPE rapidly being
lost, tomorrow's precipitation should be predominately stratiform.
Equivalent potential vorticity continues to show enough
instability aloft that a chance of thunder will be included. Given
precipitable water will stay very high into the afternoon, heavy
rain is going to be a threat from any storms.

The temperature guidance is close. There is no basis for changing
the consensus. Confidence is limited because forecasting how fast
cold air arrives behind a front, as in this case, is always
difficult. Potential errors are about 3 degrees.

&&

.LONG TERM (Friday through Wednesday)...

Issued at 300 PM EDT Wed Oct 19 2016

Progressive...yet amplified flow pattern aloft persists through
the extended across much of the continental U S with generally
quiet weather expected for central Indiana through the middle of
next week. A cool start to the weekend as the Ohio Valley remains
within a cyclonic flow regime on the back side of the deepening
upper low over New England but heights aloft will modify into
early next week as broad ridging focused over the western part of
the country transitions east and centers over the Ohio Valley by
the end of the period.

Large area of high pressure will serve as the primary influence
throughout the period as it drifts into the southeast States. A
fast moving low pressure will track through the Great Lakes with a
trailing frontal boundary late Sunday but no rain is expected to
accompany the front with little moisture available. The main
impact the passage of the front will have will be to slow the
warmup for a day or two early next week before southerly low level
flow can resume over the Ohio Valley by midweek.

Saturday will be the coolest day of the extended with highs
primarily in the 50s. Temps should warm into the 60s thereafter
with further warming into the 70s possible by next Wednesday
ahead of the next storm system set to impact the region late in
the week.

&&

.AVIATION /Discussion for 19/1800Z Issuance/...

Issued at 1211 PM EDT Wed Oct 19 2016

Latest regional radar and satellite imagery shows overcast
conditions with scattered thunderstorms now occurring over the
southern half of IL. Latest analysis shows stationary frontal
boundary from east central MO through southern IN between KBMG
and KIND. VFR conditions currently should become MVFR in the next
several hours at all TAF sites, with precipitation and occasional
IFR/LIFR after 22Z.

Expect precipitation to be around through much of Thursday ending
just before/around 21/00Z Thursday evening. Winds could be gusty
near thunderstorms this afternoon and early tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....DWM
AVIATION...DWM
Hazardous weather outlook, Oct 19, 4:34 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 AM EDT WED OCT 19 2016

INZ021-028>031-035>049-051>057-060>065-067>072-200945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
534 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

TIMING: MAINLY FROM THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: LOW PRESSURE MOVING ALONG A STALLED FRONTAL BOUNDARY
WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA MAINLY
THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM CANNOT BE
RULED OUT. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM.

DISCUSSION: A STALLED COLD FRONT WILL KEEP STORMS IN THE FORECAST
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
October 19, 3:16 PM EST to 3:18 PM EST
Where
Knox County, 0.54 mi W of Oaktown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.870, -87.440

Hail, Sullivan

When
October 19, 3:16 PM EST to 3:18 PM EST
Where
Sullivan County, 0.69 mi S of Carlisle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.960, -87.400

Thunderstorm Wind, Sullivan

When
October 19, 3:16 PM EST
Where
Sullivan County, 3.46 mi W of Carlisle
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
38.979, -87.463

A roof was blown a quarter mile off of a good sized shed on State Road 58 due to damaging thunderstorm wind gusts.

Hail, Knox

When
October 19, 3:26 PM EST to 3:28 PM EST
Where
Knox County, 1.48 mi NNW of Freelandville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.890, -87.310

This report was relayed from a social media post.

Flood, Sullivan

When
October 19, 3:49 PM EST to 5:00 PM EST
Where
Sullivan County, 4.23 mi W of Carlisle to 4.52 mi W of Carlisle
Cause
Heavy Rain
Property damage
$500
Reported by
Amateur Radio
Coordinates
38.958, -87.477

Considerable street flooding was observed due to heavy thunderstorm rainfall.

Thunderstorm Wind, Lawrence

When
October 19, 4:40 PM EST
Where
Lawrence County, 0.72 mi W of Shawswich
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.902, -86.413

One barn was damaged, trees and power lines were downed due to damaging thunderstorm wind gusts. Approximately 1000 people were without power. This report was received via Twitter and WTHR.

Flood, Jennings

When
October 19, 4:45 PM EST to 6:15 PM EST
Where
Jennings County, 0.82 mi NE of Vernon to 0.83 mi NE of Vernon
Cause
Heavy Rain
Property damage
$250
Reported by
COOP Observer
Coordinates
38.989, -85.591

A yard was flooded and minor street flooding was observed from over two inches of rain within the previous hour.

Hail, Jackson

When
October 19, 5:38 PM EST to 5:40 PM EST
Where
Jackson County, Ewing
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.880, -86.050

Flood, Jackson

When
October 19, 7:27 PM EST to 9:15 PM EST
Where
Jackson County, 1.75 mi ESE of Seymour to 1.8 mi ESE of Seymour
Cause
Heavy Rain
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
38.958, -85.871

Major street flooding was reported with multiple vehicles stranded and a car lot flooding due to heavy thunderstorm rainfall of over four inches.

Hail, Shelby

When
October 19, 11:34 PM EST to 11:36 PM EST
Where
Shelby County, 1.48 mi SSW of Shelbyville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.500, -85.790

Most of the hail observed in this location was a half inch, with some as large as a penny.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664333, 664335, 664336, 664337, 664340, 664338, 664341, 664153, 664342, 664339.